Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 231, NWS Baltimore/Washington

September 2, 2014Clarke County, Loudoun County, Virginia; Frederick County, Montgomery County, Maryland; Jefferson County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Sep 2, 2014, 3:08 PM EDT for Clarke County, Loudoun County, Virginia; Frederick County, Montgomery County, Maryland; Jefferson County, West Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2014, 3:08 PM EDT (19:08 UTC)
Expired
Sep 2, 2014, 4:00 PM EDT
In force
52 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Frederick County, MD, Montgomery County, MD, Clarke County, VA, Loudoun County, VA, Jefferson County, WV

The radar

The Sterling radar (KLWX), 30 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.1 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2014-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2014-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 10:14 AM EDT, 4 hours 54 minutes earlier.

Area forecast discussion, Sep 2, 10:14 AM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1014 AM EDT TUE SEP 2 2014

.SYNOPSIS...
BERMUDA HIGH WILL PERSIST TODAY AHEAD OF A WEAK COLD FRONT THAT
WILL CROSS THE AREA TONIGHT. HIGH PRESSURE WILL THEN BUILD FROM
THE MIDWEST THROUGH WEDNESDAY THEN PERSIST OFFSHORE THURSDAY INTO
THE WEEKEND. A COLD FRONT WILL ENTER THE REGION IN THE SATURDAY
NIGHT TIME FRAME.

&&

.NEAR TERM /THROUGH TONIGHT/...
VERY WARM AND MOIST AIR MASS REMAINS OVER THE CWA TODAY. THIS WILL
LIKELY HELP FUEL THUNDERSTORMS FROM MID OR LATE AFTERNOON INTO THE
EVENING. BEFORE THEN...CWA SHOULD BE DRY SAVE FOR A PASSING/STRAY
SHOWER CLIPPING THE ALLEGHENY HIGHLANDS.

SUNSHINE THIS MORNING WILL EVENTUALLY BE REPLACED BY INCREASING
CLOUDS THIS AFTERNOON. SUNSHINE...TOASTY 850 MB TEMPS AND A W/SW
FLOW WILL HELP BOOST SURFACE TEMPERATURES AOA 90 DEG F FOR MOST
AREAS THIS AFTERNOON. COMBINE THE HUMIDITY AND IT MAY FEEL MORE
LIKE MID TO UPPER 90S EAST OF THE BLUE RIDGE.

PRE-FRONTAL CONVECTION OVER THE OHIO VALLEY HAS BEEN WEAKENING
WITH TIME. WHATEVER IS LEFT OF IT WILL LIKELY MAKE IT TO THE
POTOMAC HIGHLANDS BY MID-AFTERNOON...AND THEN UNDERGO A
RE-INTENSIFICATION FURTHER DOWNSTREAM IN WHAT MAY BE A MODERATELY
UNSTABLE /MODIFIED 12Z KIAD SOUNDING REVEALS 3000 J/KG CAPE/ AND
MOIST AIR MASS. IN ADDITION...PRESENCE OF A SURFACE TROUGH /SORT
OF PARALLELLING I-95/ WOULD ALSO SUPPORT CONVECTION.

GIVEN THE EXPECTED BUOYANCY...A FEW THUNDERSTORMS MAY BE ABLE TO
PRODUCE STRONG TO DAMAGING WIND GUSTS AS THEY MOVE EASTWARD ACROSS
THE CWA THROUGH THIS EVENING. A HIGH PRECIPITABLE WATER
ENVIRONMENT ALSO SUPPORTS HEAVY RAINFALL HOWEVER STORM MOTION MAY
BE SUFFICIENT ENOUGH TO PRECLUDE FLASH FLOODING /UNLESS TRAINING
OCCURS/.

POP/WX GRIDS HAVE BEEN UPDATED TO REFLECT A LITTLE MORE DETAIL IN
TIMING OF CONVECTION...HWO MENTIONS DAMAGING WIND GUSTS.

EVENTUALLY...COLD FRONT CATCHES UP TO THE TROUGH LATER THIS
EVENING AND THEN PUSHES OFFSHORE. THIS WILL EFFECTIVELY END THE
CHANCE FOR SHOWERS AND THUNDERSTORMS OVERNIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
DRY AND STABLE ON WED. NO POPS IN THE FORECAST. ANOTHER WARM AND
RELATIVELY HUMID DAY...AS HIGHS WILL AGAIN APPROACH THE 90F DEG
MARK ACROSS MUCH OF THE AREA. DEWPOINTS WILL STILL BE IN THE
L-M60S...CREATING HEAT INDICES RIGHT AROUND THE AMBIENT TEMP
LEVELS/SLIGHTLY HIGHER.

WEDNESDAY NIGHT...HIGH PRESSURE CENTER OVER THE AREA SHIFTS
OFFSHORE WITH A RETURN FLOW DEVELOPING IN THE OVERNIGHT HOURS.
DEWPOINTS QUICKLY RAISE BACK TO NEAR 70F...MIGHT AS WELL GET AREAS
OF FOG WORDING IN THE GRIDS. WITH THE HIGH PERSISTING
OFFSHORE...AN UNSTABLE GULF AIRMASS BRINGS THE MID-ATLANTIC RIGHT
BACK INTO AN ACTIVE PATTERN BY THURSDAY. CHANCES FOR DIURNAL
DRIVEN SCATTERED THUNDERSTORMS. SHOULD LOW LEVEL FLOW BE MORE SELY
THAN SLY...TERRAIN ENHANCEMENT WOULD ALSO BE A FACTOR IN
THUNDERSTORM DEVELOPMENT. SIMILAR PATTERN FOR FRIDAY WITH THE NEXT
COLD FRONT.

MAX TEMPS THURSDAY AND FRIDAY AROUND 90F THOUGH CLOUD COVER WILL
BE A FACTOR.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
ANOTHER WEAK COLD FRONT APPROACHES FRIDAY NIGHT. LIKELY POPS FOR
THUNDERSTORMS WEST FROM THE BLUE RIDGE SATURDAY AS THERE IS GOOD
CONSENSUS BETWEEN THE 00Z GFS AND 00Z ECMWF. QUESTION IS HOW
QUICKLY THE FRONT PUSHES THROUGH THE AREA. THE ECMWF LINGERS THE
COLD FRONT OVER SERN ZONES THROUGH SUNDAY.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
MAIN ISSUE WILL BE SHRA/TSRA AFFECTING THE TERMINALS THIS
AFTERNOON/EVENING. AT THE HUBS...LATEST RUNS OF THE HRRR/WRF-ARW
HIGHLIGHT 21Z-01Z AS THE PRIMARY WINDOW OF CONCERN. COLD FRONT
ACCELERATES TO A TROUGH AND THEN MOVES OFFSHORE BY LATE EVENING.
PREVAILING/SYNOPTIC WIND SHIFT LIKELY OCCURS 02Z-05Z. NAM/GFS BOTH
SUGGEST SOME FOG TONIGHT. LOW LEVEL MOISTURE DOES LINGER INTO THE
OVERNIGHT...BUT WITH WIND SHIFT TO NW WILL LEAN TOWARD A MORE
OPTIMISTIC APPROACH ATTM.

HIGH PRESSURE OVERHEAD WEDNESDAY AND WEDNESDAY NIGHT. WITH
LIGHT/CALM WINDS MAY HAVE SOME FOG WED NIGHT. LIGHT SLY RETURN
FLOW THURSDAY AND FRIDAY WITH MAINLY AFTERNOON CHANCES FOR
THUNDERSTORMS. COLD FRONT ENTERS THE AREA LATE SATURDAY WITH
THUNDERSTORMS AHEAD OF IT.

&&

.MARINE...
SW FLOW CONTINUES TODAY AHEAD OF A COLD FRONT. WIND SHIFT TO NW
OCCURS LATE THIS EVENING BEHIND THE FRONT BUT NW PUSH/GRADIENT
APPEAR WEAK ENOUGH FOR WINDS TO REMAIN BELOW SCA. MAIN CONCERN
WILL BE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WHICH COULD
PRODUCE STRONG WINDS THAT WOULD PROMPT SMW/S.

WED WILL SEE HIGH PRES BUILD INTO THE REGION AND DROP WIND SPEEDS
DOWN EVEN FURTHER. LIGHT AND VARIABLE FLOW WEDNESDAY EVENING
GIVES WAY TO SLY FLOW AS HIGH PRESSURE MOVES OFFSHORE. WILL HAVE
TO WATCH FOR CHANNELING AGAIN (PROBABLY THURSDAY EVENING) BUT AS
OF NOW THERE ARE NO SCA HEADLINES EXPECTED. COLD FRONT APPROACHES
THE WATERS SATURDAY WITH GOOD CHANCES FOR THUNDERSTORMS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BPP/BAJ
NEAR TERM...BPP
SHORT TERM...GMS
LONG TERM...BAJ
AVIATION...BPP/BAJ
MARINE...BPP/BAJ
Hazardous weather outlook, Sep 2, 8:54 AM EDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
854 AM EDT TUE SEP 2 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
031000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
854 AM EDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS DURING THE LATE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-031000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
854 AM EDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 12:33 AM EDTSpecial Marine WarningLWX57 min
Sep 2, 3:30 PM EDTSevere Thunderstorm WarningLWXLoudoun45 min
Sep 2, 3:52 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun38 min
Sep 2, 4:04 PM EDTSevere Thunderstorm WarningLWXFrederick41 min
Sep 2, 4:49 PM EDTSevere Thunderstorm WarningLWXClarke, Loudoun41 min
Sep 2, 5:11 PM EDTSpecial Marine WarningLWX64 min
Sep 2, 6:20 PM EDTSevere Thunderstorm WarningLWXClarke, Loudoun40 min
Sep 2, 6:29 PM EDTSpecial Marine WarningLWX46 min
Sep 2, 6:46 PM EDTSevere Thunderstorm WarningLWXLoudoun44 min
Sep 2, 7:08 PM EDTSpecial Marine WarningLWX52 min
Sep 2, 7:32 PM EDTSpecial Marine WarningLWX58 min
Sep 2, 7:54 PM EDTSpecial Marine WarningLWX51 min
Sep 2, 2:50 PM EDTSevere Thunderstorm WarningLWXAllegany40 min
Sep 2, 4:11 PM EDTSevere Thunderstorm WarningLWXMontgomery49 min
Sep 2, 4:31 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington44 min
Sep 2, 4:39 PM EDTSevere Thunderstorm WarningLWXHoward, Montgomery, Prince George's36 min
Sep 2, 5:15 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Frederick, Howard, Montgomery45 min
Sep 2, 6:55 PM EDTSevere Thunderstorm WarningLWXFrederick, Howard, Montgomery35 min
Sep 2, 7:39 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Howard, City of Baltimore51 min
Sep 2, 7:51 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford, City of Baltimore39 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Severe Thunderstorm Warnings in Maryland, 2014Severe Thunderstorm Warnings in West Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.